Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS Lincoln, IL

September 30, 20074 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 30, 2007, 9:56 PM CDT for 4 counties in Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2007, 9:56 PM CDT (02:56 UTC)
Expired
Sep 30, 2007, 10:16 PM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 010256
SVRILX
ILC017-057-125-129-010345-
/O.NEW.KILX.SV.W.0119.071001T0256Z-071001T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
956 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  MENARD COUNTY IN CENTRAL ILLINOIS...
  MASON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1045 PM CDT.

* AT 956 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF BATH TO 6 MILES SOUTHWEST OF TALLULA...OR
  ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF HAVANA TO 9 MILES
  EAST OF VIRGINIA...AND WAS MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWISTOWN...
  KILBOURNE...
  PETERSBURG...
  HAVANA...
  EASTON...
  GREENVIEW...
  MANITO...

OTHER LOCATIONS IN THE WARNING INCLUDE...CHANDLERVILLE AND IPAVA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4044 8978 3998 8965 3988 9020 4016 9029
      4016 9022 4018 9021 4019 9030 4039 9037
TIME...MOT...LOC 0256Z 267DEG 49KT 4020 9024 3991 9003

$$

SMITH
1 follow-up statement
000 
WWUS53 KILX 010316
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CDT SUN SEP 30 2007

ILC017-057-125-129-010326-
/O.CAN.KILX.SV.W.0119.000000T0000Z-071001T0345Z/
CASS-FULTON-MASON-MENARD-
1016 PM CDT SUN SEP 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR MASON...MENARD...EASTERN CASS
AND SOUTHERN FULTON COUNTIES IS CANCELLED...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...
THUS THE WARNING HAS BEEN CANCELLED.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MIDNIGHT.
A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH. STAY ALERT FOR RAPIDLY CHANGING CONDITIONS.

LAT...LON 4044 8978 3998 8965 3988 9020 4016 9029
      4016 9022 4018 9021 4019 9030 4039 9037
TIME...MOT...LOC 0316Z 267DEG 49KT 4021 8988 3991 8968

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 8:22 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 30, 8:22 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT SUN SEP 30 2007

.DISCUSSION...
ISSUED 820 PM CDT SUN SEP 30 2007

CONVECTION AHEAD OF COLD FRONT CONTINUES TO MAKE GOOD PROGRESS
EAST THIS EVENING. 00Z ILX SOUNDING STILL QUITE DRY AND STABLE
SO THE WEAKENING TREND WE HAVE SEEN OUT NEAR THE MS RIVER WL
CONTINUE THIS EVENING. FAIRLY SIGNIFICANT UPPER LEVEL WAVE ACRS
IOWA WILL TRACK INTO WISCONSIN BY MONDAY MORNING. DIFLUENT FLOW
COUPLED WITH LOW LEVEL JET OVERNIGHT MAY TEND TO ENHANCE THE
COVERAGE OF THE SHOWERS AND THUNDERSTORMS...ESPECIALLY ACRS THE
NORTH...WHERE OUR HIGHEST POPS ARE CURRENTLY LOCATED. STRONGER
CORES MAY STILL BE ABLE TO BRING SOME GUSTY WINDS TO THE SURFACE
AS THE BAND OF CONVECTION SHIFTS NORTHEAST...ESPECIALLY ACRS
OUR WESTERN COUNTIES. CONVECTION CHANCES DECREASE FROM WEST TO
EAST AFTR MIDNIGHT AS BEST LIFT SHIFTS AWAY FROM OUR AREA. WL
SEE SOME LOWER WRAP AROUND CLOUDS PUSH INTO OUR AREA LATE TNT
INTO MONDAY MRNG ALONG WITH TEMPS SOME 10 TO 15 COOLER THAN TODAY.
CURRENT ZONES IN GOOD SHAPE THIS EVENING...AS A RESULT...NO UPDATE
WL BE NEEDED.

SMITH
&&

.AVIATION...
ISSUED 635 PM CDT SUN SEP 30 2007

MAIN FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION CHANCES
AHEAD OF COLD FRONT ACRS CNTRL IA AND MO...AND THEN WRAP AROUND
MOISTURE/CLOUDS LATE TNT INTO MONDAY. ONGOING CONVECTION ACRS
EAST CENTRAL IOWA AND NORTHERN MO TRACKING NE AT 40 KTS AND
SHOULD ENTER OUR WRN TAF SITES AFTR 02Z. LEADING BAND OF SHOWERS
ALONG THE MISSISSIPPI RIVER MAY CLIP PIA...BUT IT APPEARS THE
MAIN BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH IN AFTR 02Z.
SOUNDINGS SHOWING SOME FAIRLY DECENT WIND FIELDS UP TO 20000 FEET
AND SOME OF THE STRONGER STORMS MAY BE CAPABLE OF TRANSPORTING
STRONGER WINDS DOWN TO THE SURFACE. HOWEVER...IT APPEARS THE MAIN
BAND OF CONVECTION WL BE OUTRUNNING THE BEST INSTABILITY AND WITH
THE LOSS OF DAYTIME HEATING...THE CONVECTION SHOULD BE WEAKENING
WITH TIME THIS EVENING. MODELS DO SHOW SOME DECENT 250 MB DIVERGENCE
ACRS OUR NRN AREAS WHICH MAY TEND TO KEEP THE BAND OF SHOWERS AND
STORMS GOING INTO THE LATE EVENING HOURS DESPITE THE LOSS OF HEATING
AND INSTABILITY.

SHOWER THREAT SHOULD BE TO OUR EAST BY 08Z AND THEN WL HAVE TO
KEEP AN EYE ON THE LOW LVL WRAP AROUND MOISTURE WHICH IS EXPECTED
TO PUSH ACRS OUR AREA LATE TNT OR FIRST THING MONDAY MRNG. IT
APPEARS OUR NRN TAF SITES MAY SEE THE STRATOCU FIELD HANG AROUND A
BIT LONGER ON MONDAY THAN TO THE SOUTH. CIGS SHOULD LOWER TO 1500
TO 3000 FEET AS THE COLD FRONT SWEEPS THRU (IN ADDITION TO SOME
BRIEFLY LOWER CIGS AND VSBYS IN AND NEAR THE CONVECTION THIS
EVENING). SOUNDINGS SUGGEST DRIER AIR WL WORK ON THE LOWER CLD
DECK ON MONDAY RESULTING IN A DECREASE IN CLOUD COVER FROM WEST TO
EAST DURING THE AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 250 PM CDT SUN SEP 30 2007

MAIN CONCERNS ARE... THE COLD FRONT TONIGHT...AND THEN THE COLD
FRONT FOR TUESDAY NIGHT. POTENTIAL EXISTS FOR SOME ISOLATED SEVERE
WIND GUSTS WITH STORMS THIS EVENING...WITH A SLIGHTLY BETTER
CHANCE FOR SEVERE STORMS ON TUESDAY EVENING.

THE 18Z SURFACE MAP SHOWS A STRONG PRESSURE GRADIENT ACROSS
CENTRAL ILLINOIS...BETWEEN DEEPENING LOW PRESSURE CENTERED IN
EASTERN NEBRASKA...AND DRY HIGH PRESSURE OVER THE S.E. STATES. A
COLD FRONT WAS EXTENDING SOUTH OF THE LOW INTO KANSAS AND
OKLAHOMA. THE COLD FRONT WILL BECOME OUR FOCUS FOR STORMS THIS
EVENING. ALOFT...THE PATTERN WAS DOMINATED BY A PROGRESSIVE LOW
OVER CENTRAL NEBRASKA AND AN ACTIVE JET STREAM AROUND THE LOW.
STRONG HEIGHT FALLS TO THE NE OF THE LOW...INDICATE IT WILL
CONTINUE ON A TRACK TO THE NE...EVENTUALLY HELPING TO DRAG THE
COLD FRONT ACROSS CENTRAL ILLINOIS.

THE JET WILL END UP BEING A MAJOR REASON THAT ANY STORMS THAT DO
DEVELOP THIS EVENING WILL HAVE THE POTENTIAL FOR DAMAGING
DOWNBURST WINDS. FORWARD MOTION OF THE STORMS THEMSELVES MAY REACH
UP TO 50 MPH.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE 12Z ILX SOUNDING...AS WELL AS SOUNDINGS UPSTREAM...SHOW THAT
THE AIRMASS IN CENTRAL ILLINOIS WILL START OFF QUITE DRY WHEN THE
STORMS TRY TO MOVE INTO OUR CWA. AN 18Z SOUNDING OUT OF
SPRINGFIELD MISSOURI SHOWS ONLY MARGINAL MOISTENING OF THE LOW
LEVELS SO FAR. HOWEVER...THE AIRMASS IS EXPECTED TO DESTABILIZE WITH
PLENTY OF SUNSHINE...PRODUCING STEEPER LAPSE RATES. MOISTURE
POOLING AHEAD OF THE FRONT WILL BE IN A NARROW AREA...SO ANY
PRECIP EVENT WILL MOST LIKELY BE SHORT LIVED.

THE IR SATELLITE IMAGES ARE SHOWING A LINE OF COOLING CLOUD TOPS
ENTERING NW MISSOURI. DEWPOINTS ARE ABOUT 10F HIGHER THAN IN OUR
AREA...BUT A SIMILAR MOISTURE ADVECTION PATTERN IS EXPECTED IN OUR
WESTERN CWA THIS EVENING. WILL KEEP SOME LIKELY POPS WEST OF A
LINE FROM PEORIA TO JACKSONVILLE...WITH CHANCE POPS EAST TO
BLOOMINGTON TO TAYLORVILLE THROUGH MIDNIGHT.

AFTER MIDNIGHT...THE FRONT AND JET STREAKS WILL WEAKEN...AS THE
UPPER TROUGH MOVES E OF ILLINOIS. SOME SCATTERED CONVECTION IS
EXPECTED TO CONTINUE...BUT NO SEVERE STORMS ARE EXPECTED TO
DEVELOP.

ON MONDAY...WEAK HIGH PRESSURE WILL BUILD IN...BUT LOW LEVEL
MOISTURE WILL REMAIN PRETTY MUCH IN TACT. THAT WILL SET THE STAGE
FOR THE TUESDAY SYSTEM TO HAVE A BETTER CHANCE OF STRONGER
STORMS...WITH MORE SURFACE BASED CONVECTION.

SOME MODEL DIFFERENCES ARE EVIDENT WITH THE TIMING OF THE FRONT ON TUESDAY
NIGHT. THE NAM CONTINUES TO BE 6 HOURS SLOWER THAN THE GFS/ECMWF/
AND SREF. GENERALLY I TEND TO DEFAULT TO THE SLOWER SOLUTION...BUT
CONSENSUS HAS BEEN PERSISTENT FROM THE OTHER MODELS. HPC HAS GIVEN
THE NOD TO THE CONSENSUS AS WELL. THEREFORE...WILL KEEP A SOME
CHANCE POPS TUES AFTERNOON FROM GALESBURG TO JACKSONVILLE.
ELSEWHERE SHOULD REMAIN DRY.

TUESDAY EVENING WILL HAVE THE BEST CHANCE FOR STRONG STORMS...BUT
MAINLY NORTHWEST OF LINCOLN. FORECAST SOUNDINGS SHOW PLENTY OF
DIRECTIONAL AND SPEED SHEAR THROUGH THE 600 MB IN THAT AREA...WHICH
SHOULD SET THE STAGE FOR SOME ROTATING THUNDERSTORMS. SPC HAS A
SLIGHT RISK OF SEVERE WEST OF A LINE FROM BLOOMINGTON TO DECATUR.
WILL KEEP THE HIGHEST POPS TUESDAY EVENING IN OUR NW ZONES...WITH
LIKELY POPS.

AFTER MIDNIGHT TUESDAY NIGHT...ONCE AGAIN THE INSTABILITY PARAMS
AND SHEAR PROFILES CHANGE ENOUGH TO EXPECT ONLY LIMITED SEVERE
POTENTIAL. I KEPT CHANCE POPS EAST OF THE ILLINOIS RIVER...BUT
DONT EXPECT MUCH IN THE WAY OF QPF AFTER MIDNIGHT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

HIGH PRESSURE WILL REMAIN IN PLACE FROM WEDNESDAY THROUGH
SUNDAY...BUT SURFACE DEWPOINTS WILL REMAIN ON THE HIGH SIDE. ZONAL
TO SLIGHTLY SOUTHWEST FLOW ALOFT WILL KEEP ANY COOLER AND DRIER
AIR OUT OF ILLINOIS. THE NEXT FRONT IS EXPECTED TO ARRIVE ON
SATURDAY NIGHT...WITH A STRONG H3 JET ALOFT AND A 40 KT LLJ AHEAD
OF THE FRONT. I INTRODUCED CHANCE POPS EVERYWHERE ON SAT NIGHT TO
GET THE BALL ROLLING FOR THAT SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 3:04 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN SEP 30 2007

ILZ027-036-040-047-049-050-011100-
CASS-FULTON-KNOX-MORGAN-SCHUYLER-SCOTT-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. THERE WILL BE A
SLIGHT RISK OF DAMAGING WINDS WITH THE STRONGER STORMS THROUGH
MIDDLE EVENING. HOWEVER...THE STORMS SHOULD WEAKEN BY 11 PM AND
MOVE OFF TO THE EAST.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THEN TONIGHTS FRONT AND THE CHANCES OF
SEVERE WEATHER MAY BE HIGHER THAN WITH TONIGHTS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ028>031-037-038-041>043-048-051>053-011100-
CHRISTIAN-DE WITT-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-
SANGAMON-STARK-TAZEWELL-WOODFORD-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. SOME OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THAN TONIGHTS COLD FRONT AND THERE WILL
BE A SLIGHT CHANCE OF DAMAGING WINDS OR LARGE HAIL AS IT MOVES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS INTO THE AREA LATE TONIGHT.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT AND WILL LIKELY BRING A PERIOD OF THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 9:22 PM CDTTornado WarningILXCass, Morgan, Schuyler, Scott23 min
Sep 30, 10:21 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.